Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 4, 51

Ayurvedic Herbal Medicine and Lead Poisoning

Affiliations
Case Reports

Ayurvedic Herbal Medicine and Lead Poisoning

Krishna S Gunturu et al. J Hematol Oncol.

Abstract

Although the majority of published cases of lead poisoning come from occupational exposures, some traditional remedies may also contain toxic amounts of lead. Ayurveda is a system of traditional medicine that is native to India and is used in many parts of world as an alternative to standard treatment regimens. Here, we report the case of a 58-year-old woman who presented with abdominal pain, anemia, liver function abnormalities, and an elevated blood lead level. The patient was found to have been taking the Ayurvedic medicine Jambrulin prior to presentation. Chemical analysis of the medication showed high levels of lead. Following treatment with an oral chelating agent, the patient's symptoms resolved and laboratory abnormalities normalized. This case highlights the need for increased awareness that some Ayurvedic medicines may contain potentially harmful levels of heavy metals and people who use them are at risk of developing associated toxicities.

Figures

Figure 1
Figure 1
Wright-Giemsa stained smear of peripheral blood. Coarse basophilic stippling of the erythrocytes results from the poisoning of the 5' nucleotidase normally responsible for degrading RNA. Magnification is 1000x.
Figure 2
Figure 2
Trends of hemoglobin and BLLs of the patient at diagnosis and during chelation therapy. First emergency room visit corresponds to day -4; the day of admission during the second emergency room visit is designated as day 1.
Figure 3
Figure 3
Jambrulin tablets. A. The tablets are 1.25 cm black, ovoid pills (ruler is in cm). B. X-ray shows diffusely opaque Jambrulin pills with flakes of high attenuating material.

Similar articles

See all similar articles

Cited by 4 articles

References

    1. Chopra A, Doiphode VV. Ayurvedic medicine. Core concept, therapeutic principles, and current relevance. Med Clin North Am. 2002;86:75–89. doi: 10.1016/S0025-7125(03)00073-7. vii. - DOI - PubMed
    1. Lead poisoning associated with ayurvedic medications--five states, 2000-2003. MMWR Morb Mortal Wkly Rep. 2004;53:582–584. - PMC - PubMed
    1. Saper RB, Phillips RS, Sehgal A, Khouri N, Davis RB, Paquin J, Thuppil V, Kales SN. Lead, mercury, and arsenic in US- and Indian-manufactured Ayurvedic medicines sold via the Internet. JAMA. 2008;300:915–923. doi: 10.1001/jama.300.8.915. - DOI - PMC - PubMed
    1. Kim M, Kim C, Song I. Analysis of lead in 55 brands of dietary calcium supplements by graphite furnace atomic absorption spectrometry after microwave digestion. Food Addit Contam. 2003;20:149–153. doi: 10.1080/0265203021000053588. - DOI - PubMed
    1. Gogtay NJ, Bhatt HA, Dalvi SS, Kshirsagar NA. The use and safety of non-allopathic Indian medicines. Drug Saf. 2002;25:1005–1019. doi: 10.2165/00002018-200225140-00003. - DOI - PubMed

Publication types

Feedback